MAUDE Adverse Event Report: Brainlab SE Spine & Trauma 3D Navigation 1.5.; Image Guided Surgery System/Instrument, Stereotaxic,

Brainlab SE Spine & Trauma 3D Navigation 1.5.; Image Guided Surgery System/Instrument, Stereotaxic,
Model Number 22268-01B
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/05/2026
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery at the lumbar spine for a transforaminal lumbar interbody fusion(tlif) at l4/l5 with decompression/laminectomy due to grade i spondylolisthesis, with the intended placements of 4 bilateral k-wires, was performed with brainlab spine & trauma 3d navigation 1.5.Following successful placement of the k-wires at left l4 and l5, a navigation inaccuracy was observed during drilling at right l4 after the drill entered soft tissue.The affected trajectory was not used for final k-wire placement, and no instrumentation was placed based on the inaccurate navigation guidance.Navigation was discontinued, and the remainder of the procedure was completed conventionally.According to the surgeon (treating clinician): procedure continued conventionally without navigation and the outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no direct (or increased) risk of harm to a critical structure due to the reported problem/apparent navigation inaccuracy at this surgery, there was no actual harm/negative clinical effect to the patient resulting due to the initial trajectory deviation at right l4, also not due to the prolongation of the surgery/anesthesia of ca.30-60min.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.
 
Event or Problem Description
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since k-wire trajectory was drilled in the patient's spine in a different position than desired with brainlab navigation involved, despite according to the surgeon (treating clinician): procedure continued conventionally without navigation and the outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no direct (or increased) risk of harm to a critical structure due to the reported problem/apparent navigation inaccuracy at this surgery, there was no actual harm/negative clinical effect to the patient resulting due to the initial trajectory deviation at right l4, also not due to the prolongation of the surgery/anesthesia of ca.30-60min.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.H6: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a pilot trajectory was performed in the patient's spine in a different position than desired with brainlab navigation involved, although according to the hospital/surgeon (treating clinician): the deviation of the pilot trajectory performed with the aid of navigation was detected by the surgeon during the surgery.Procedure continued conventionally without navigation and the outcome of the surgery was successful as intended, with all k-wire/ screw placements correct at the end of the surgery.There was no direct (or increased) risk of harm to a critical structure due to the reported problem/apparent navigation inaccuracy at this surgery, there was no actual harm/negative clinical effect to the patient resulting due to the initial trajectory deviation at right l4, also not due to the prolongation of the surgery/anesthesia of ca.30-60min.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.H6: according to the results of the brainlab technical investigation and the limited information provided by the hospital, the root cause for the reported deviation is; a movement of the navigation reference array during the surgery on the patient anatomy after registration but during invasive actions due to insufficient fixation and/or inadvertent forces applied to the reference system, such as rebound pressure from instrument interaction with the skin and/or the reported interaction with the suction tubing placing pressure on the clamp.Movement of the reference array relative to the anatomy after its registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated for by the navigation software.Relative movement of the anatomy in relation to the reference array due to lack of rigid connection between the fixation level and deviated levels and surgical forces (pilot hole/k-wire placement) applied to the anatomy.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid or the anatomy is altered by e.G.Adding an implant as in this case- results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Apparently, the resulting deviation between the locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation for instrument position visualization, was not recognized by the user with the necessary thorough verification throughout the surgery and prior to creation of pilot holes and k-wire placements.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
Spine & Trauma 3D Navigation 1.5.
Common Device Name
Image Guided Surgery System/Instrument, Stereotaxic,
Manufacturer (Section D)
Brainlab SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
Brainlab SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
boutaina mediane
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key50614536
Report Number8043933-2026-00070
Device Sequence Number10732057
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/23/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01B
Device Catalogue Number26784
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer08/05/2026
Initial Report FDA Received Date09/04/2026
Supplement Report FDA Received Date09/23/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/01/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown